Hail, Nuckolls
- When
- August 25, 4:14 PM CST
- Where
- Nuckolls County, 3.24 mi ESE of Abdal
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -98.070
Scattered instances of strong to marginally severe thunderstorms occurred along the Nebraska-Kansas state line during the afternoon and evening hours of August 25th. Thunderstorms initiated along a southward moving cold front that stalled near the state line during the mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered instances of strong to marginally severe thunderstorms occurred along the Nebraska-Kansas state line during the afternoon and evening hours of August 25th. Thunderstorms initiated along a southward moving cold front that stalled near the state line during the mid to late afternoon. A brief, transient supercell produced marginally severe hail in Nuckolls County around 5 PM CDT, but the main area of severe weather transpired in Thayer County from a complex of thunderstorms that developed in northwest Kansas then moved eastward along the state line. This activity was sub-severe from 8-10 PM CDT, but then briefly reintensified around 10:30 PM CDT and produced a swath of severe wind. Wind gusts in the 60-65 MPH range were reported, along with crop damage and roof damage to a hotel. The severe portion of the thunderstorm complex exited Thayer County shortly after 11 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 2:58 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
358 PM CDT Fri Aug 25 2023
.DISCUSSION...(This evening through Friday)
Issued at 358 PM CDT Fri Aug 25 2023
Key Messages:
* Scattered Thunderstorm activity will persist this evening and
persist into the overnight hours. Storms may be strong to severe
with hail up to 1.5 inches and damaging winds to 60 mph.
* A dramatic cool down will occur tomorrow (Saturday) with highs
in the upper 70s to low 80s after a period of anonymously hot
temperatures for the end of August.
* Temperatures will slowly warm back through the remainder of the
forecast and it will be dry.
Scattered thunderstorms are ongoing and have been ongoing
throughout the daytime hours today. The activity has increased in
coverage and intensity during the past hour and a half with
daytime warming and the cap eroding, especially near the surface
front that has stalled near the KS/NE state line. This activity is
expected to persist into the evening and overnight hours.
Thunderstorms will primarily stay scattered in nature, and mainly
along and south of I-80 with an even higher chance along and south
of the NE/KS Stateline.
The heat, was as expected today, a bit of a reprieve for some,
but not near what we were all wanting. That will come tomorrow.
The front stalled as expected earlier this morning near the state
line, with the cooler air and stronger north/northeasterly winds
near Highway 6/34. The heat index ended up fairly good today, and
have kept it in effect until the thunderstorm activity gets more
widespread or the 9pm expiration, which ever occurs first.
Tomorrow will be MUCH cooler than we've seen in days. Highs in the
upper 70s and low 80s will be a shock to most of us, but a welcome
shock. The strong upper ridge will break down and retrograde back
to the west as an upper trough digs into the Great Lakes. We sit
in upper level northwesterly flow allowing the area to moderate
cooler. However, the cool down will not last long as temperatures
steadily warm up as upper level high pressure builds back into the
area. Meaningful moisture outside of tonight and early tomorrow's
chances are low with a dry forecast for much of the next 7 days.
While not as hot as last week - the summer is not over.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1238 PM CDT Fri Aug 25 2023
Weak Scattered showers and thunderstorms have been near the
KEAR/KGRI terminals all morning long. The activity has gotten a
bit more robust in the last hour and the lightning activity is
more present as well. The activity is north of KEAR and to the
northwest of KGRI. Over the next couple of hours, I expect the
terminals to remain dry, but VC lightning is possible (70+ percent
chance) with a 30-40 percent chance it will be within the 5 mile
radius of the terminal. I have included VCTS in the TAF for the
next two hours with it returning again this evening. This may
need to be updated with the trends of the weather this afternoon
if thunderstorms persist and move southward towards the terminals.
Currently feel there is about a 30-50 percent chance of this
occurring.
This evening, the latest high-res guidance continues to indicate
the potential for thunderstorms to become more widespread towards
00z and eventually move east/southeast over time. Expect the
terminals will be on the northern edge of this activity, but may
be within it for a while and have kept VCTS for much of the
evening and early overnight hours.
Winds remain northern throughout the TAF period as the cold front
has made its way through the area this morning. Outside of the
thunderstorms, VFR conditions are expected to prevail.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ077-
085>087.
KS...Excessive Heat Warning until 9 PM CDT this evening for
KSZ005>007-017>019.
&&
DISCUSSION...Billings Wright
AVIATION...Billings WrightHazardous Weather Outlook National Weather Service Hastings NE 327 PM CDT Fri Aug 25 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 262030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 327 PM CDT Fri Aug 25 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are ongoing and will be scattered and persist throughout the remainder of this evening and throughout the overnight hours. These thunderstorms could be strong to severe at times. Hail up to the size of ping-pong balls, 1.5 inches, is possible along with 60 mph winds and locally heavy rainfall. An Excessive Heat Warning remains in effect through 9 PM Friday for north central Kansas portions of the outlook area, along with Webster, Nuckolls, Thayer and Fillmore counties in Nebraska. Please refer to the latest Warning statement for additional details. Areas to the north and west of the warning area will still be warm, but heat index values are expected to be generally below 102 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic chances for thunderstorms will be possible Saturday through Sunday morning for at least a portion of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any hail or wind reports to the National Weather Service this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
Special Weather Statement
National Weather Service Hastings NE
257 PM CDT Fri Aug 25 2023
NEZ039-040-252030-
Valley NE-Greeley NE-
257 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREELEY AND EAST
CENTRAL VALLEY COUNTIES THROUGH 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Loup, or 12 miles southeast of Ord, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scotia and North Loup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4145 9879 4153 9881 4157 9863 4146 9860
TIME...MOT...LOC 1957Z 277DEG 6KT 4149 9873
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
323 PM CDT Fri Aug 25 2023
KSZ006-NEZ084-085-252100-
Smith KS-Franklin NE-Webster NE-
323 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SMITH...
SOUTHEASTERN FRANKLIN AND SOUTHWESTERN WEBSTER COUNTIES THROUGH 400
PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm
southwest of Riverton along the Kansas border, or 31 miles northeast
of Phillipsburg, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3991 9887 4003 9897 4014 9876 4000 9862
TIME...MOT...LOC 2023Z 236DEG 14KT 4001 9883
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PfannkuchPreliminary Local Storm Report
National Weather Service Hastings NE
403 PM CDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain Greeley 41.55N 98.53W
08/25/2023 M1.41 inch Greeley NE CO-OP Observer
Total rain over last hour...just ended.
&&
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
435 PM CDT Fri Aug 25 2023
NEZ076-085-086-252200-
Nuckolls NE-Webster NE-Clay NE-
435 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLAY...CENTRAL
NUCKOLLS AND EASTERN WEBSTER COUNTIES THROUGH 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nelson, or 31 miles southeast of Hastings, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nelson, Oak, and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4006 9811 4019 9829 4038 9807 4022 9784
TIME...MOT...LOC 2134Z 221DEG 16KT 4019 9809
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
442 PM CDT Fri Aug 25 2023
NEZ072-082-252215-
Gosper NE-Furnas NE-
442 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSPER AND NORTH
CENTRAL FURNAS COUNTIES THROUGH 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a severe thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 20 miles
southeast of Curtis, moving east at 15 mph.
This storm is stillo at least 20 minutes away from potentially
impacting parts of Gosper and Furnas counties, and it is unclear
whether it will remain severe by the time it arrives to the area.
However, it does remain severe, a Severe Thunderstorm Warning may
eventually be issued.
This strong to potentially severe thundertorm could potentially
impact...
Holbrook...and rural southwestern Gosper County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10010 4037 10009 4044 10009 4044 9998
4055 9998 4053 9986 4030 10000 4035 10009
TIME...MOT...LOC 2139Z 289DEG 15KT 4048 10019
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
507 PM CDT Fri Aug 25 2023
KSZ005-252230-
Phillips KS-
507 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS COUNTY
THROUGH 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Woodruff, or 11 miles north of Phillipsburg,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north
central and northeastern Phillips County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3986 9942 3998 9941 3999 9915 3985 9917
TIME...MOT...LOC 2206Z 267DEG 9KT 3992 9933
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PfannkuchThe Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 63 MPH was measured by a mesonet station located three miles south-southeast of Gilead. Emergency management reported crop damage from Hubbell to Gilead, and minor roof damage to a hotel in Gilead.
A wind gust of 62 MPH was measured by a mesonet station located three miles north of Chester.
A wind gust of 62 MPH was measured by a mesonet station located four miles south-southeast of Deshler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119592, 1119597, 1119593, 1119594.